zbMATH — the first resource for mathematics

Liminal reciprocity and factorization statistics. (English) Zbl 07089135
Summary: Let \(M_{d,n}(q)\) denote the number of monic irreducible polynomials in \(\mathbb{F}_q[x_1, x_2, \ldots , x_n]\) of degree \(d\). We show that for a fixed degree \(d\), the sequence \(M_{d,n}(q)\) converges coefficientwise to an explicitly determined rational function \(M_{d,\infty }(q)\). The limit \(M_{d,\infty }(q)\) is related to the classic necklace polynomial \(M_{d,1}(q)\) by an involutive functional equation we call liminal reciprocity. The limiting first moments of factorization statistics for squarefree polynomials are expressed in terms of symmetric group characters as a consequence of liminal reciprocity, giving a liminal analog of a result of Church, Ellenberg, and Farb.
11T55 Arithmetic theory of polynomial rings over finite fields
11C08 Polynomials in number theory
11T06 Polynomials over finite fields
Full Text: DOI arXiv
[1] Bodin, A., Number of irreducible polynomials in several variables over finite fields, Am. Math. Mon., 115, 653-660, (2008) · Zbl 1439.11001
[2] Carlitz, L., The arithmetic of polynomials in a Galois field, Proc. Natl. Acad. Sci. U.S.A., 17, 120-122, (1931) · Zbl 1219.12003
[3] Carlitz, L., The arithmetic of polynomials in a Galois field, Am. J. Math., 54, 39-50, (1932) · JFM 57.0171.01
[4] Carlitz, L., The distribution of irreducible polynomials in several indeterminates, Illinois J. Math., 7, 371-375, (1963) · JFM 58.0150.01
[5] Carlitz, L., The distribution of irreducible polynomials in several indeterminates II, Canad. J. Math., 17, 261-266, (1965) · Zbl 0118.26002
[6] Church, T.; Ellenberg, J.; Farb, B., Algebraic Topology: Applications and New Directions, 620, Representation stability in cohomology and asymptotics for families of varieties over finite fields, 1-54, (2014), American Mathematical Society · Zbl 0135.01704
[7] Cohen, S. D., The distribution of irreducible polynomials in several indeterminates over a finite field, P. Edinburgh Math. Soc., 16, 1-17, (1968) · Zbl 1388.14148
[8] Hou, X.-D.; Mullen, G., Number of irreducible polynomials and pairs of relatively prime polynomials in several variables over finite fields, Finite Fields Appl., 15, 304-331, (2009) · Zbl 0172.05305
[9] Hyde, T., Cyclotomic factors of necklace polynomials, (2018) · Zbl 1190.11063
[10] Hyde, T., Polynomial factorization statistics and point configurations in \(\mathbb{R}^3\), Int. Math. Res. Not., (2018)
[11] Hyde, T.; Lagarias, J. C., Polynomial splitting measures and cohomology of the pure braid group, Arnold. Math. J., 3, 219-249, (2017) · Zbl 06855337
[12] Metropolis, N.; Rota, G.-C., Witt vectors and the algebra of necklaces, Adv. Math., 50, 95-125, (1983) · Zbl 06855337
[13] Rosen, M., Number theory in function fields, 120, (2013), Springer Science & Business Media: Springer Science & Business Media, New York · Zbl 0545.05009
[14] Sloane, N. J. A., The On-Line Encyclopedia of Integer Sequences, (2018) · Zbl 1439.11001
[15] Stanley, R. P., Combinatorial reciprocity theorems, Adv. Math., 14, 194-253, (1974) · Zbl 0299.05008
[16] Von Zur Gathen, J.; Viola, A.; Ziegler, K., Counting reducible, powerful, and relatively irreducible multivariate polynomials over finite fields, Siam J. Discrete Math., 27, 855-891, (2013) · Zbl 1348.11094
[17] Wan, D., Zeta functions of algebraic cycles over finite fields, Manuscripta Math., 74, 413-444, (1992) · Zbl 0808.14016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.